Hail, Campbell
- When
- July 16, 7:20 PM MST
- Where
- Campbell County, 2 mi N of Recluse
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.759, -105.700
Severe thunderstorms produced large hail and gusty winds over northern Campbell County and Crook County before continuing into western South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms produced large hail and gusty winds over northern Campbell County and Crook County before continuing into western South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 16, 1:08 PM MST, 6 hours 12 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 208 PM MDT WED JUL 16 2008 .DISCUSSION...20Z SURFACE ANALYSIS HAS LOW PRESSURE OVER SOUTHWEST SOUTH DAKOTA WITH FRONTAL BOUNDARY DRAPED FROM CENTRAL SOUTH DAKOTA ACROSS THE BLACK HILLS AREA. TEMPERATURES ARE IN THE 90S SOUTH OF THE BOUNDARY...AND IN THE 80S TO THE NORTH. DEWPOINTS ARE GENERALLY IN THE MID 50S TO MID 60S. FRONTAL BOUNDARY AND DECAYING CAP WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. DECENT INSTABILITY AND MARGINAL SHEAR ARE IN PLACE ACROSS SOUTHERN SOUTH DAKOTA...WILL JUST NEED A WEAK WIGGLE TO GET THINGS GOING. IF STORMS DEVELOP...A FEW SEVERE CELLS ARE POSSIBLE. STRONGER SHORTWAVE TROF IN CENTRAL MONTANA WILL CROSS THE CWA LATE THIS EVENING AND OVERNIGHT...BRINGING ANOTHER ROUND OF STORMS TO THE AREA. SOME WEAK THETA E ADVECTION AND LLJ WILL ASSIST WITH SHOWERS AND STORMS OVER NORTHEAST WYOMING AND NORTHWESTERN SOUTH DAKOTA. THE SEVERE THREAT WILL REMAIN MINIMAL. ON THURSDAY THE SURFACE BOUNDARY WILL BE SOUTH OF THE AREA WITH COOL YET MOIST EAST-NORTHEAST FLOW. SOME MID LEVEL INSTABILITY MAY PRODUCE SOME ISOLATED SHOWERS AND THUNDERSTORMS. FRIDAY STILL LOOKS TO BE A FAIRLY ACTIVE DAY. A MORE ENERGETIC WAVE WILL CROSS THE NORTHERN PLAINS. INSTABILITY AND SHEAR LOOK TO BE FAIRLY FAVORABLE FOR SOME STRONG STORMS TO DEVELOP...MAINLY ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. EXTENDED...UPPER LEVEL TROUGH WILL PUSH THROUGH THE DAKOTAS ON SATURDAY BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA. THE TROUGH WILL PUSH EAST OF THE AREA ON SUNDAY NIGHT AND BECOME A WEAK UPPER LOW OVER THE GREAT LAKES REGION. NORTHWEST FLOW ALOFT WILL SET UP OVER THE CWA AS WEAK RIDGE OF HIGH PRESSURE BUILDS OVER THE ROCKIES. SUBTLE SHORTWAVES MOVING THROUGH THE NORTHWEST FLOW WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE AREA THROUGH MONDAY. THE RIDGE WILL MOVE OVER THE NORTHERN HIGH PLAINS ON TUESDAY AS ANOTHER TROUGH DIGS INTO THE PACIFIC NORTHWEST. THIS TROUGH IS EXPECTED TO MOVE INTO THE NORTHERN HIGH PLAINS ON WEDNESDAY BRINGING AN ADDITIONAL ROUND OF THUNDERSTORMS TO THE AREA. && .AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. HOWEVER...SCATTERED THUNDERSTORMS ARE POSSIBLE WITH LOCALIZED MVFR CONDITIONS NEAR THE STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 515 AM MDT WED JUL 16 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-171300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 515 AM MDT (615 AM CDT) WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL AND WESTERN SOUTH DAKOTA... GENERALLY EAST OF A LINE FROM FAITH TO RAPID CITY TO CHADRON. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS FROM THE STORMS. HOWEVER...LOCALLY HEAVY RAINFALL ALSO MAY OCCUR DUE TO THE SLOW MOVEMENT OF SOME STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON THURSDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL OVER NORTHEASTERN WYOMING IN THE AFTERNOON AND EVENING. AN ACTIVE SEVERE WEATHER PATTERN IS EXPECTED FRIDAY...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL AND AN ISOLATED TORNADO WILL BE THE MAIN THREATS OVER NORTHEASTERN WYOMING...WHILE LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS LATER FRIDAY EVENING AS THE STORMS DEVELOP INTO WESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. BUNKERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 16 SSW MISSION 43.09N 100.78W
07/16/2008 E1.75 INCH TODD SD PUBLIC
ESTIMATED 40-50 MPH WIND GUSTS.
&&
BCECILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
720 PM MDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 12 NE WHITE RIVER 43.69N 100.57W
07/16/2008 E0.75 INCH MELLETTE SD PUBLIC
&&
BCECILThe Rapid City radar (KUDX), 238 km away, was scanning. The volume nearest the first event began at 02:21 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
A large highway sign was blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113171, 113166, 113167, 113169, 113172, 113174.